Alert archive / Texas / Frost Advisories in 2012

Frost Advisory 2, NWS Amarillo, TX

April 16, 2012Dallam County, Hartley County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this frost advisory at Apr 16, 2012, 3:59 PM CDT for Dallam County, Hartley County, Texas; Cimarron County, Oklahoma. It took effect at Apr 17, 2012, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2012, 3:59 PM CDT (20:59 UTC)
In effect from
Apr 17, 2012, 3:00 AM CDT
Expired
Apr 17, 2012, 8:47 AM CDT
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WWUS74 KAMA 162059
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT MON APR 16 2012

OKZ001-TXZ001-006-170500-
/O.NEW.KAMA.FR.Y.0002.120417T0800Z-120417T1400Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
359 PM CDT MON APR 16 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY FOR THE
WESTERN OKLAHOMA PANHANDLE AS WELL AS THE NORTHWEST TEXAS PANHANDLE.

* EVENT...LOW TEMPERATURES BY SUNRISE TUESDAY ARE EXPECTED TO BE IN
  THE 33 TO 36 DEGREE RANGE ACROSS THE WESTERN OKLAHOMA PANHANDLE AND
  THE NORTHWEST TEXAS PANHANDLE. 

* TIMING...NEAR FREEZING TEMPERATURES WILL OCCUR BETWEEN 3 AM AND 9 AM
  TUESDAY MORNING ACROSS THE ADVISORY AREA.

* IMPACTS...TENDER VEGETATION MAY BE HARMED BY THE NEAR FREEZING
  TEMPERATURES IF LEFT UNCOVERED OR IF NOT BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT MINIMUM TEMPERATURES OF 33 TO
36 DEGREES ARE EXPECTED WITH WIND SPEEDS LESS THAN 10 MPH AND
GENERALLY CLEAR SKIES. THESE CONDITIONS MAY OR MAY NOT CAUSE
FROST TO DEVELOP. HOWEVER...SENSITIVE PLANTS MAY BE KILLED IF
LEFT UNCOVERED.

&&

$$

ANDRADE
2 follow-up statements
060 
WWUS74 KAMA 170446
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1146 PM CDT MON APR 16 2012

OKZ001-TXZ001-006-171400-
/O.CON.KAMA.FR.Y.0002.120417T0800Z-120417T1400Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
1146 PM CDT MON APR 16 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
TUESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY FOR
THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE.

* EVENT...LOW TEMPERATURES BY SUNRISE TUESDAY ARE EXPECTED TO BE 
  IN THE 33 TO 36 DEGREE RANGE ACROSS THE WESTERN OKLAHOMA 
  PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. 

* TIMING...NEAR FREEZING TEMPERATURES WILL OCCUR BETWEEN 3 AM 
  AND 9 AM TUESDAY MORNING ACROSS THE ADVISORY AREA. 

* IMPACTS...TENDER VEGETATION MAY BE HARMED BY THE NEAR FREEZING 
  TEMPERATURES IF LEFT UNCOVERED OR IF NOT BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT MINIMUM TEMPERATURES OF 33 TO
36 DEGREES ARE EXPECTED WITH WIND SPEEDS LESS THAN 10 MPH AND
GENERALLY CLEAR SKIES. THESE CONDITIONS MAY OR MAY NOT CAUSE
FROST TO DEVELOP. HOWEVER...SENSITIVE PLANTS MAY BE KILLED IF
LEFT UNCOVERED.

&&

$$

JACKSON
100 
WWUS74 KAMA 171347
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
847 AM CDT TUE APR 17 2012

OKZ001-TXZ001-006-171500-
/O.CAN.KAMA.FR.Y.0002.000000T0000Z-120417T1400Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
847 AM CDT TUE APR 17 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE FROST
ADVISORY ISSUED EARLIER FOR THE WESTERN OKLAHOMA PANHANDLE AND THE
NORTHWEST TEXAS PANHANDLE.

TEMPERATURES HAVE RISEN ABOVE 36 DEGREES...AND CONDITIONS FAVORABLE
FOR THE DEVELOPMENT OF FROST ARE NO LONGER EXPECTED. 

$$

ANDRADE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this frost advisory went out at Apr 16, 2:13 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 16, 2:13 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
213 PM CDT MON APR 16 2012

.UPDATE...
QUICK UPDATE TO ADD ISOLATED THUNDERSTORMS TO THE FORECAST FOR THE
REST OF THIS AFTERNOON INTO THIS EVENING. SHOWERS CONTINUE TO DEVELOP
ACROSS THE AREA AHEAD OF MID/UPPER-LEVEL SHORTWAVE TROUGH. HAVE HAD A
FEW LIGHTNING STRIKES IN SOUTHEAST CO AND LATEST LAPS/RUC ANALYSIS
DATA INDICATE MLCAPES OF 200-400 J/KG ACROSS THE WESTERN HALF OF THE
CWA...WHICH WILL SUPPORT A FEW THUNDERSTORMS. NO SEVERE WEATHER
EXPECTED. HOWEVER...COULD SEE SOME SMALL HAIL DUE TO COLD TEMPS ALOFT
AND LOW FREEZING LEVELS. ALSO MAY SEE SOME GUSTY WINDS UP TO 45 MPH
WITH THE STRONGER STORMS.

KB

&&

.PREV DISCUSSION... /ISSUED 1248 PM CDT MON APR 16 2012/

AVIATION...
18Z TAFS...ISOLATED TO SCATTERED SHOWERS AND POSSIBLY A FEW EMBEDDED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS AN UPPER-
LEVEL DISTURBANCE WORKS ACROSS THE AREA. THIS SHOWER AND POSSIBLE
THUNDERSTORM ACTIVITY IS EXPECTED TO DISSIPATE AFTER SUNSET WITH THE
LOSS OF DAYTIME HEATING. WILL CARRY VCSH REMARKS AT ALL THREE
TERMINALS 20Z-02Z. HAVE INCLUDED A TEMPO GROUP FOR -SHRA AT KGUY FROM
21Z-23Z WHERE CONFIDENCE IS HIGHER IN THE TERMINAL BEING DIRECTLY
IMPACTED BY THE PRECIPITATION. WILL MONITOR RADAR TRENDS THIS
AFTERNOON AND AMEND AS NECESSARY. VSBYS COULD BRIEFLY BE REDUCED INTO
THE MVFR RANGE IN THE HEAVIER SHOWERS AND/OR STORMS...AND SOME GUSTY
WINDS WILL BE POSSIBLE WITH THE SHOWERS/STORMS AS WELL.
OTHERWISE...VFR CONDITIONS ARE FORECAST THROUGH THE PERIOD OUTSIDE OF
ANY PRECIPITATION. WINDS WILL REMAIN OUT OF A SOUTHEAST TO SOUTHWESTERLY
DIRECTION...AS THE AREA SITS IN BETWEEN SURFACE HIGH PRESSURE TO THE
EAST AND A SURFACE TROUGH OF LOW PRESSURE TO THE WEST. GUSTS TO
AROUND 20 KTS CAN BE EXPECTED THROUGH EARLY THIS EVENING...WITH WINDS
THEN PICKING BACK UP AGAIN BY MID TUESDAY MORNING.

KB

PREV DISCUSSION... /ISSUED 913 AM CDT MON APR 16 2012/

UPDATE...
BASED ON OBS AND SATELLITE IMAGERY...HAVE REDUCED SKY COVER REST OF
THE MORNING HOURS...FOLLOWED BY SIGNIFICANT INCREASE IN CLOUD COVER
THIS AFTERNOON. REMAINING WX ELEMENTS ARE IN GOOD SHAPE AT THIS TIME.
UPDATED GRIDS AND PRODUCTS HAVE BEEN SENT.

ANDRADE

PREV DISCUSSION... /ISSUED 712 AM CDT MON APR 16 2012/

AVIATION...
FOR THE 12Z TAFS...GENERALLY LIGHT AND VARIABLE WINDS THIS MORNING
WILL GIVE WAY TO SOUTHERLY WINDS OF LESS THAN 15 KTS BY 18Z TODAY.
WINDS MAY BECOME GUSTY DURING THE AFTERNOON...THEN SPEEDS SHOULD
DECREASE AFTER SUNSET TONIGHT. ISOLATED RAIN SHOWERS MAY FORM IN
EASTERN NEW MEXICO AND MOVE ACROSS THE PANHANDLES THIS
AFTERNOON...THOUGH HAVE HELD OFF MENTIONING IN THE TAFS FOR
NOW...UNTIL EXTENT AND TIMING OF SHOWERS BECOMES MORE APPARENT. ANY
SHOWERS THAT DO DEVELOP SHOULD BE EAST OF THE TAF SITES BY 01Z. VFR
CONDITIONS EXPECTED THROUGH THE PERIOD.

NF

PREV DISCUSSION... /ISSUED 330 AM CDT MON APR 16 2012/

DISCUSSION...
MODEST WARMUP ON TAP FOR TODAY WITH MAX TEMPERATURES EXPECTED TO BE
ABOUT 3 TO 7 DEGREES WARMER THAN THOSE OF YESTERDAY.  HAVE RETAINED
ISOLATED AFTERNOON SHOWERS IN NORTHERN SECTIONS...AND HAVE INCLUDED
MENTION OF ISOLATED SPRINKLES IN REMAINING AREAS...AS SHARP UPPER-
LEVEL TROF MAKES ITS MOVE ACROSS PANHANDLES.

HAVE INTRODUCED SLIGHT CHANCE SHOWERS THIS EVENING ACROSS
NORTHEASTERN ZONES...WHERE SLIGHTLY HIGHER INSTABILITY WILL BE IN
PLACE AS SHORTWAVE TROF PASSES.

TUESDAY EXPECTED TO BE MUCH WARMER...WITH RISING TREND CONTINUING
INTO WEDNESDAY AS ZONAL FLOW INDUCES DEVELOPMENT OF LEE TROF.

DECENT AGREEMENT AMONG MODELS REGARDING FASTER COLD FRONTAL
PASSAGE...NOW EXPECTED DURING THE MORNING ON THURSDAY.  HAVE
INTRODUCED SLIGHT CHANCE THUNDERSTORMS ALL SECTIONS THURSDAY NIGHT...
AS MOIST POST-FRONTAL UPSLOPE FLOW PREVAILS WITH FAIRLY STRONG
NORTHWEST FLOW ALOFT.  NO POPS THEREAFTER AS MID-LEVEL RIDGE WORKS
ITS WAY INTO THE AREA FROM THE WEST.

AFTER TWO COOLER DAYS THURSDAY AND FRIDAY...WEEKEND LOOKS TO BE
WARMER WITH HIGHS ABOVE CLIMO.  03

COCKRELL

FIRE WEATHER...
LIGHT WINDS TODAY WILL PRECLUDE ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS.  ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
TUESDAY ACROSS THE WESTERN THREE FOURTHS OF THE PANHANDLES AS DRY
SOUTHWEST WINDS INCREASE.  ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ON WEDNESDAY ACROSS THE WESTERN THREE
FOURTHS OF THE PANHANDLES AS DRY SOUTHWEST WINDS INCREASE FURTHER.
MOIST NORTH WINDS WILL PREVAIL ON THURSDAY.  LIGHT WINDS ARE
EXPECTED ON FRIDAY AND SATURDAY.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/02
Hazardous weather outlook, Apr 16, 3:51 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT MON APR 16 2012

OKZ001>003-TXZ001>020-171100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
351 PM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THIS AFTERNOON AND EVENING. A FEW STORMS THAT FORM MAY
BECOME STRONG...WITH PEA SIZE HAIL AND GUSTY WINDS TO AROUND 45 MPH
POSSIBLE.

TEMPERATURES LATE TONIGHT ARE EXPECTED TO FALL INTO THE 33 TO 36
DEGREE RANGE ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST
TEXAS PANHANDLE. AS A RESULT...A FROST ADVISORY IS IN EFFECT
BEGINNING AT 3 AM TONIGHT FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOW TEMPERATURES AROUND SUNRISE TUESDAY ARE EXPECTED TO BE IN THE 33
TO 36 DEGREE RANGE ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE
NORTHWEST TEXAS PANHANDLE. THE FROST ADVISORY WILL BE IN EFFECT UNTIL
9 AM TUESDAY ACROSS THIS AREA.

ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR ON TUESDAY ACROSS THE
WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...
AND ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ON WEDNESDAY ACROSS THE SAME AREA DUE TO BREEZY SOUTH TO
SOUTHWEST WINDS AND LOW AFTERNOON RELATIVE HUMIDITY VALUES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS ALL
OF THE OKLAHOMA AND TEXAS PANHANDLES. ANY STORMS THAT FORM ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON TUESDAY...AND ELEVATED TO
POSSIBLY NEAR CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY.

ANDRADE

In the hours before

Special weather statement, Apr 16, 3:45 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT MON APR 16 2012

TXZ012-013-162130-
POTTER TX-CARSON TX-
345 PM CDT MON APR 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR CARSON AND POTTER
COUNTIES.

AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER POTTER COUNTY...OR ABOUT 19
MILES NORTHWEST OF PANHANDLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB

Nearby

Frost Advisories in Texas, 2012Frost Advisories in Oklahoma, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.